Kansas, 2017

Hail in Kansas, June 26, 2017

June 26, 2017 · NWS GLD · 12 events in 5 counties and zones

A few severe thunderstorms developed along a surface boundary and moved south. The largest hail reported was baseball size near Oakley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few severe thunderstorms developed along a surface boundary and moved south. The largest hail reported was baseball size near Oakley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 12:51 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 26, 12:51 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1251 PM MDT Mon Jun 26 2017

.UPDATE...
Issued at 1251 PM MDT Mon Jun 26 2017

Update to forecast to add in a slight chance for trw for the rest
of the CWA for the afternoon hrs. Latest radar image showing
convective development over NE Colorado where no pops are in.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 340 AM MDT Mon Jun 26 2017

Today-tonight...once again we find ourselves under quite a bit of
moisture below 700mb through the day and into the evening before
lifting east/northeast away from the area toward sunrise Tuesday
morning. For the shorter term will have to deal with stratus and fog
as abundant boundary layer moisture has moved into the area from the
south. Am expecting this to continue through mid morning before
dissipating. However, looks like it redevelops after midnight.

Looking at precipitation chances, sufficient instability is in place
despite meager mid level moisture. NAM showing small pockets of
moisture moving down from the north supporting at least some
isolated thunderstorms across the eastern 1/2 of the area. Any
activity should be south of the area during the early to mid evening
hours. Will have to watch the our Colorado counties during the
evening as well as front range convection earlier in the period
tries to move east-southeast into the area. After midnight elevated
cin increases rather substantially and should limit any further
development.

High temperatures today in the low 80s. Low temperatures in the mid
50s to low 60s.

Tuesday-Tuesday night...southerly winds quickly increase in the
morning becoming sustained in the 20 to 30 mph range with higher
gusts through the late afternoon. Models continue to advertise an
upper trough axis to move into far eastern Colorado in the 3PM MDT
to 6 PM MDT timeframe with showers and thunderstorms possible. The
trough axis continues east through midnight and should be out of the
area by if not before sunrise. 850mb temperatures from the past 5
days support high temperatures in the low to upper 90s while nearly
all other guidance is several degrees cooler. Wont make any
significant adjustments to forecast at this time and stay the course
with readings around 90/low 90s. Low temperatures in the mid 50s to
around 60 in far eastern Colorado with low to upper 60s elsewhere.

Wednesday-Wednesday night...upper flow shifts to zonal behind
Tuesday nights system. Models bring a weather disturbance into far
eastern Colorado in the 3PM MDT-6PM MDT timeframe supporting current
forecast of thunderstorms. This disturbance also moves east across
the area during the night providing a chance for
showers/thunderstorms. High temperatures in the upper 80s to low
90s. Low temperatures again in the mid 50s to near 60 in far eastern
Colorado with low to mid 60s elsewhere.

.LONG TERM...(Thursday through Sunday)
Issued at 309 AM MDT Mon Jun 26 2017

Thursday: Looks to be another day with the potential for strong to
severe storms during the afternoon hours through the overnight.
Model soundings show MUCAPE around 2000-2500 J/kg, DCAPE near 1700
J/kg, and 0-6km bulk shear of 35-50kt across the area. Damaging
winds and hail look to be the biggest threats with any storms that
form. With PWATs around 1.50 inches, will also have to watch for the
possibility of heavy rain accompanying storms during the evening.

Friday-Sunday: Weak cold front pushes through the area late Thursday
or early Friday. Will have a slight chance of showers and
thunderstorms Friday night. Models differ for the rest of the
period. GFS is showing cooler daytime temps and wetter conditions
through Sunday evening than the ECMWF. GFS maintains NW flow aloft
over the area Saturday and Sunday, whereas the ECMWF moves upper
level ridging into the area which creates a decent amount of
subsidence over the CWA. Forecast is essentially a blend of the two
on temps and PoPs. Should be noted that if the GFS verifies, CWA
could see weekend conditions very similar to this past weekend with
cooler temps, cloud cover, and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1111 AM MDT Mon Jun 26 2017

For KGLD...VFR conditions thru the forecast period w/ a scattered
low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around
10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday
160@40kts.

For KMCK...VFR conditions thru the forecast period w/ a scattered
to broken low/mid cloud mix. Winds...light/variable thru
1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE
5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jun 26, 9:41 AM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
941 AM MDT Mon Jun 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible early this afternoon through
tonight. One or two severe storms are possible with large hail and
damaging winds the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Severe thunderstorms will be possible each afternoon Tuesday through
Thursday. Large hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jun 26, 1:16 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
116 PM MDT MON JUN 26 2017

COZ091-092-262000-
Kit Carson County CO-Cheyenne County CO-
116 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 398 and
416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293
TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290

Buller
Local storm report, Jun 26, 1:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             5 ESE FLAGLER           39.27N 102.98W
06/26/2017  M1.50 INCH       KIT CARSON         CO   PUBLIC

            A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED
            FROM DIME TO PING PONG.

&&

CLT

The radar

The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Norton

When
June 26, 1:40 PM CST
Where
Norton County, 9.46 mi N of Norton Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.986, -99.881

The hail ranged from pea to nickel size.

Hail, Norton

When
June 26, 1:49 PM CST
Where
Norton County, 5.17 mi N of Norton Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.924, -99.888

Hail is still falling.

Hail, Norton

When
June 26, 2:40 PM CST
Where
Norton County, 1.4 mi WSW of Densmore
Measured
1.25 in hail
Reported by
Public
Coordinates
39.626, -99.776

Hail, Sheridan

When
June 26, 4:00 PM CST
Where
Sheridan County, 0.69 mi N of Selden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.540, -100.570

Hail, Sheridan

When
June 26, 4:12 PM CST
Where
Sheridan County, 4.87 mi N of Seguin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.400, -100.591

Quite a bit of nickle size hail west of Hoxie Feed Yard.

Hail, Sheridan

When
June 26, 4:13 PM CST
Where
Sheridan County, 6.14 mi S of Selden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.441, -100.572

Quite a bit of nickel size hail.

Hail, Thomas

When
June 26, 4:52 PM CST
Where
Thomas County, 2.87 mi ESE of Colby
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.379, -101.003

Hail, Thomas

When
June 26, 5:07 PM CST
Where
Thomas County, 2.66 mi E of Spica
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.220, -100.870

Hail, Logan

When
June 26, 5:24 PM CST
Where
Logan County, 2.94 mi W of Oakley
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.134, -100.905

Hail, Logan

When
June 26, 5:25 PM CST
Where
Logan County, 4.68 mi W of Oakley
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
39.140, -100.936

Hail, Logan

When
June 26, 5:32 PM CST to 5:39 PM CST
Where
Logan County, 6.92 mi SSW of Oakley
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.040, -100.905

The hail ranged from nickel to ping-pong ball size.

Hail, Wichita

When
June 26, 7:16 PM CST
Where
Wichita County, 3.79 mi W of Leoti
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.481, -101.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707485, 707486, 707487, 707488, 707489, 707490, 707492, 707491, 707493, 707494, 707496, 707495.